Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 434, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 15, 2005, 2:11 PM CDT for Jefferson County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2005, 2:11 PM CDT (19:11 UTC)
- Expired
- Aug 15, 2005, 2:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 35 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 2:25 PM CDT | HAIL 0.75 | 5 S Birmingham, AL | PENNY SIZE HAIL FELL SPORADICALLY FOR AT LEAST 10 MINUTES IN VESTAVIA HILLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 151913
SVRBMX
ALC073-151945-
/O.NEW.KBMX.SV.W.0434.050815T1911Z-050815T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT MON AUG 15 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JEFFERSON COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...HOOVER...FULTONDALE...BIRMINGHAM
* UNTIL 245 PM CDT
* AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR HOMEWOOD...OR ABOUT NEAR
HOOVER...AND MOVING NORTH AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CAHABA HEIGHTS...DOWNTOWN BIRMINGHAM...AND BIRMINGHAM AIRPORT.
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3365 8685 3358 8659 3347 8665 3348 8667
3343 8673 3342 8676 3338 8679 3337 8683
3342 8697
$$
MBS/911 follow-up statement
000
WWUS54 KBMX 151932
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT MON AUG 15 2005
ALC073-151945-
/O.CON.KBMX.SV.W.0434.000000T0000Z-050815T1945Z/
JEFFERSON AL-
232 PM CDT MON AUG 15 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR
SOUTHERN JEFFERSON COUNTY...
AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CAHABA HEIGHTS...
MOVING EAST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT THE CAHABA HEIGHTS AREA...NEAR
THE INTERSECTION OF HIGHWAY 280 AND INTERSTATE 459.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3355 8682 3353 8670 3347 8665 3348 8667
3343 8673 3342 8676 3338 8679 3337 8683
3344 8688
$$
MBS/91What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:58 AM CDT, 9 hours 13 minutes earlier.
Area forecast discussion, Aug 15, 4:58 AM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 458 AM CDT MON AUG 15 2005 .SHORT TERM...(TODAY THROUGH THURSDAY) SOME WILL BE THANKFUL...BUT AT A BIT OF A LOSS FOR WORDS TONIGHT. THROUGH A COMBINATION OF WEATHER PATTERN BURN OUT...AND A BIT OF MODEL UNCERTAINTY...NOT SURE WHERE TO START. THINGS WERE FAIRLY CERTAIN OF IN THE SHORT TERM...SUB-TROPICAL RIDGE...AND DAILY RAIN CHANCES. A LITTLE LESS CERTAIN ON TEMPERATURES...BUT FAIRLY CONFIDENT TODAY IS GOING TO BE THE WARMEST OF THE BUNCH. NAM AND GFS IN GOOD AGREEMENT BRINGING A SLIVER OF WARMER...RELATIVELY DRIER AIR AND MID LEVEL SUBSIDENCE ASSOCIATED WITH H8 AND H7 RIDGE...INTO WESTERN AND NORTHERN SECTIONS...WHICH WILL PUMP TEMPERATURES UP INTO THE MID 90S IN MANY LOCATIONS. THIS SHOULD ALSO ACT TO INHIBIT SHOWERS A BIT OVER THE AREA. BUT BY TONIGHT...GUIDANCE IS JUMPS ALL OVER SOMETHING...AND GRINDS OUT LIKELY POPS OVER SOUTH CENTRAL PORTIONS OF THE FORECAST AREA. GFS CLEARLY SUFFERING FROM FEEDBACK...AND NOT QUITE SURE WHAT NAM IS SEEING. I CAN FIND A BIT OF CONVERGENCE...AND NAM HAS AN INSTABILITY AXIS WITH THE FEATURE...WHICH WORKS NORTHWARD DURING THE EVENING. THERE IS A WEAK CIRCULATION INDICATED IN THE WATER VAPOR OFF THE FLORIDA COAST...BUT DONT BELIEVE THIS IS THE CULPRIT. NAM HAS A NICE VORT AXIS ACROSS SOUTHERN GA/AL AND NORTHERN FL TODAY...BUT DONT BELIEVE THATS THE TICKET EITHER. ULTIMATELY...HAVE DISCARDED BOTH NAM AND GFS SOLUTIONS FOR TONIGHT...AND WENT MUCH CLOSER TO FWC POPS TONIGHT...ALTHOUGH CONFIDENCE IS NOT HIGH. FOR THE REST OF THE PERIOD...WEAKNESS IN SUBTROPICAL RIDGE LEAVES US IN A WEAK UPPER LEVEL TROUGH...WITH CONTINUED ABOVE NORMAL PRECIPITABLE WATER VALUES. THE WARM/DRY SLOT OVER THE AREA MONDAY GETS PINCHED OUT/MODIFIED...AND TEMPERATURES SHOULD SLIP BACK DOWN MORE TOWARDS NORMAL. SOME MODEL DIFFERENCES SHOWING UP BY THURSDAY...WITH 06Z NAM RATHER PROGRESSIVE WITH WESTERN TROUGH. THE GFS ON THE OTHER HAND...KEEPS A NARROW...FLATTENED RIDGE OVER THE AREA. DONT EXPECT AND FRONTS TO COME INTO PLAY...BUT A BIT CONCERNED WITH POSSIBLE OUTFLOW BOUNDARIES SLIPPING INTO THE AREA....FOR THE MOST PART...WE REMAIN IN THE SAME REGIME...AND PITY THE FOLKS WORKING RADAR SHIFTS THIS WEEK. .LONG TERM...(FRIDAY THROUGH MONDAY) IN AN ATTEMPT TO GET RE-ACQUAINTED WITH THE WEATHER PATTERN AFTER MY WEEKEND I PERUSED AREA FORECAST DISCUSSIONS AND AGREE THAT GFSS AMPLIFIED SOLUTION IS LIKELY OVERDONE. THAT IS CLIMATOLOGICALLY SPEAKING. BUT LOOKING AT THIS SUMMER...THE RIDGE IN THE WEST/TROUGH IN THE EAST PATTERN HAS BEEN PRETTY CONSISTENT. RAISED TEMPERATURES OVER THE WEEKEND AND INTO EARLY NEXT WEEK SEVERAL DEGREES. ALSO ADJUSTED WINDS HOLDING ONTO SOUTHERLY FLOW THROUGHOUT THE PERIOD AS HIGH PRESSURE DOMINATES THE PATTERN ACROSS THE DEEP SOUTH. AS FOR PRECIPITATION...WARMER TEMPERATURES WILL RESULT IN GREATER INSTABILITY...BUT LACK OF ANY SURFACE BOUNDARY WILL MAKE PINPOINTING EXACT LOCATIONS DIFFICULT. THUS STAYED CLOSE TO GUIDANCE...GENERALLY IN THE LOW CHANCE CATEGORY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 93 72 91 74 / 40 30 40 40 ANNISTON 93 72 93 73 / 40 30 40 40 BIRMINGHAM 95 73 93 74 / 30 20 40 40 TUSCALOOSA 97 73 95 75 / 20 20 40 30 CALERA 94 74 94 74 / 40 20 40 40 AUBURN 91 72 90 72 / 60 30 40 20 MONTGOMERY 94 73 94 74 / 60 30 50 30 TROY 92 72 91 73 / 60 40 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 81/12
Hazardous weather outlook, Aug 15, 1:16 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 116 PM CDT MON AUG 15 2005 ALZ011>015-017>050-161816- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 116 PM CDT MON AUG 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA BETWEEN 2 PM CDT AND 8 PM CDT...ESPECIALLY NORTHWEST OF A SELMA TO GADSDEN LINE. THE COMBINATION OF VERY WARM...MOIST...AND UNSTABLE CONDITIONS WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS CENTRAL ALABAMA...MAINLY BETWEEN 2 PM CDT AND 8 PM CDT. THERE IS A HIGH RISK FOR WET MICROBURSTS THIS AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA...PARTICULARLY NORTHWEST OF A SELMA TO GADSDEN LINE. DAMAGING WINDS UP TO 60 MPH IS THE MAIN HAZARD WITH ANY STRONG TO SEVERE STORM THAT DEVELOPS. ALSO...LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES MAY RESULT IN LOCALIZED FLOODING. WET MICROBURST POTENTIAL: BIRMINGHAM...HIGH. MONTGOMERY...HIGH. IN ADDITION...HEAT INDICES WILL MAY APPROACH 105 DEGREES THIS AFTERNOON THROUGH 7 PM CDT WITH SURFACE TEMPERATURES BETWEEN 91 AND 96 DEGREES AND SURFACE DEWPOINTS IN THE LOWER TO MID 70S. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY). WHILE A FEW STRONG OR SEVERE THUNDERSTORMS MAY DEVELOP EACH AFTERNOON...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. MBS/91
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:23 PM CDT | Flash Flood Warning | BMX | Jefferson | 112 min |
| Aug 15, 3:50 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 40 min |
| Aug 15, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 24 min |
| Aug 15, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.